Wheeze is a high-pitched whistling sounds on expiration. It is caused by spasmodic narrowing of the distal airway. To hear a wheeze, even in mild cases, place your ear next to the child's mouth and listen to the breathing while the child is calm, or use a stethoscope.
In the first 2 years of life, wheezing is most commonly caused by acute viral respiratory infections such as bronchiolitis or coughs and colds. After 2 years of age, most wheezing is due to asthma (Table 8). Some children with pneumonia present with wheeze. It is important always to consider treatment for pneumonia, particularly in the first 2 years of life. Children with wheeze but no fever, chest indrawing or danger signs are unlikely to have pneumonia and should therefore not be given antibiotics.
- previous episodes of wheeze
- night-time or early morning shortness of breath, cough or wheeze
- response to bronchodilators
- asthma diagnosis or long-term treatment for asthma
- family history of allergy or asthma
- wheezing on expiration
- prolonged expiration
- resonant percussion note
- hyperinflated chest
- rhonchi on auscultation
- shortness of breath at rest or on exertion
- lower chest wall indrawing if severe.
Response to rapid-acting bronchodilator
If the cause of the wheeze is not clear or if the child has fast breathing or chest indrawing in addition to wheeze, give a rapid-acting bronchodilator and assess after 15 min. The response to a rapid-acting bronchodilator helps to determine the underlying diagnosis and treatment.
Give the rapid-acting bronchodilator by one of the following methods:
- nebulized salbutamol
- salbutamol by a metered dose inhaler with spacer device
- if neither of the above methods is available, give a subcutaneous injection of adrenaline.
For details of administering the above, see the relevant parts of Section 4.5.2
Assess the response after 15 min. Signs of improvement are:
- less respiratory distress (easier breathing)
- less lower chest wall indrawing
- improved air entry.
Children who still have signs of hypoxia (central cyanosis, low oxygen saturation < 90%, unable to drink due to respiratory distress, severe lower chest wall indrawing) or have fast breathing should be given a second dose of bronchodilator and admitted to hospital for further treatment.